I have PMR and GCA and currently

For the last few months I've been getting cramping along inside of my feet and up my legs

whilst in bed. Today I've started with cramps in legs happening often. Could this be inflammation in the arteries in the legs? I'm on 35mg of preds and 75mg of aspirin. Does anyone have any tips on how best to deal with this and do I pay yet another visit to my doctor?

17 Replies

  • First of all try going to the chemist and getting some magnesium supplement tablets.

    In the whole of mainland Europe the first question you are asked if you go to the doctor because of cramps is "Have you tried magnesium?" and they send you away to try that first. Every so often my husband gets nighttime cramps - no PMR or GCA - and taking magnesium for a couple of weeks gets rid of them. He stops and a few months later they reappear. Rinse and repeat. :-)

    Here in Italy, like Germany and Austria, they are in every supermarket! The pharmacies sell them too - at about 3 times the price!

    If that doesn't work you could try the doctor - but my experience is they aren't that bothered in the UK! They even insist magnesium doesn't help. Funny though how a few PMR patients have eventually been told their magnesium levels are on the low side! They don't hurt, they could well be the answer though.

  • Hi Heli13,yes I have cramps in my left foot almost every night mind you i did have crams before i was diagnosed with GCA, but not as often,have not done anything about it just put up with it,have a friend that went to docs and he give her salt tabs would you believe and their was i thinking we are not supposed to have salt,god i do get confused at times,

    have not checked my magnesium levels so do not know much about that will get them checked now though,kind regard,Anne

  • I have suffered horrid night cramps in my legs and feet since PMR/GCA days. I have had both potassium and magnesium blood tests which are both normal so I am a bit reluctant to take a magnesium supplement. I don't have any added salt in my diet and I'm sure that could be the reason but I have been warned by my renal consultant not to start adding it because of my high blood pressure. The latest BP medication started just 3 weeks ago has now thrown up low sodium levels - aaaargh! I'll join you Anne in your confusion!

  • Hi - I have been taking both magnesium and Amytriptilene for leg cramps for years - they work, and don't give me any side effects.

  • Hi - I have been experiencing cramps in my feet for a few weeks, just wondering if anyone has tried oil of magnesium (apparently you spritz it on and it is supposed to be easily absorbed thru skin). I have such an iffy tummy that I am reluctant to add yet another pill to the lot I have to take now.

  • I've tried oil of magnesium. Found it on Amazon. I only spray it on when I'm having cramps and yes, it does help.

  • Pre PMR I had dreadful cramps every night. The doctor was no help at all. She recommended tonic water for its quinine content. My solution was to wear warm bed socks and it worked, and still does, so I assume that it was and is a circulatory issue. I have quite a collection of bed socks.

  • Hi . I'm on predisolone for pmr and gca, started on 60mg now on 30mg and I get terrible cramp in hands, feet and legs, It's worse in my hands as they tend to lock like a lobster claw, I put it down to my steroids and I have told doctor. I don't know if it helps but I eat a lot of bananas as they say cramp is caused by lack of potassium and bananas have potassium.

  • In response to Celtic's comment: like a lot of things, the blood level can be OK but the body stocks may be low. The blood level is under very close control but isn't an indicator of how much is in the body as most of it is in the cells and bones and there is no really good way of telling if you are depleted.

    This link explains it but it's aimed at professionals so may be a bit of a hard read. What it does give you is a good section on what foods have good magnesium levels if you don't want to take tablets although there is no need to worry about taking them as once you have stocked up the body tissues your kidneys get rid of the excess.


  • Hi PMRpro! Thank you for that interesting explanation. I'd be very interested in reading that link, please! ;-)

    "what foods have good magnesium levels if you don't want to take tablets although there is no need to worry about taking them as once you have stocked up the body tissues your kidneys get rid of the excess."

    Ah, wonder if that could be a problem for me with only one kidney and chronic kidney disease stage 3 if the kidney had to work too hard to get rid of the excess?

  • Oooops! I obviously didn't click properly - sorry! Corrected and here it is again:


    I suspect they have to work less than they do to retain magnesium if you are a bit low on intake - because the kidneys do actively hang on to magnesium to keep the blood level steady which is important. So if there isn't a lot they are scurrying around building a dam but if there's loads they just let it run away. That is also the reason the body in general could be short - magnesium is scavenged from the cells in the tissues to keep the blood level right, getting it out of the bones is rather more difficult.

  • Many thanks for the link, PMRpro. I have read the paper (all 9 pages of it!) and it does reveal how complicated this mineral is. On reading one section about the low levels shown up in blood serum, and another on the possible benefits to hypertension (the bane of my life at the moment!) I decided I'd give a supplement a 'go', but then read in another section "the risk of toxicity increases with impaired renal function or kidney failure because the ability to remove excess magnesium is reduced or lost". I guess with CKD3 I'm between a rock and a hard place, but perhaps a low dose supplement is worth a try just to see if it has any effect on the night cramps.

    Interestingly, when I took a 3-month course of Vit D3 supplement, my cramps appeared to worsen, plus strangely I didn't feel too great on it, but remember reading at the time that taking a Vit D supplement can throw up a magnesium deficiency, and I wondered if that was the reason for the worsening cramp.

    Got to go and recover after reading that paper now and exhausting my little grey cells! Again, many thanks.

  • There can be problems absorbing magnesium supplements. It is always given by IV infusion in hospital, ( its fab for reducing bronchospasm in acute asthma and slowing down tachycardia's ). Whilst other trace elements such as phosphate and calcium, and also potassium can be given orally, magnesium isn't.

    I suspect the jury's out on whether oral magnesium is effective.

  • The primary reason it is given i.v. in hospital is that it needs to get in there quickly and at a high dose - we absorb magnesium from the gut but it takes a few hours like everything else and it is not a massive amount. It's the same with pred - if there is a risk in GCA of visual loss then extra high dose i.v. is used.

  • I am going on 14mg to13 Pred, on another 6 wk plan (thanks PMRpro) have had terrible night feet cramps,like solid blocks of flesh and bone.Dr prescribed Quinine sulp. tabs but they did not seem to work,so I have been for a couple of weeks now drinking daily 2-3 glasses of Tonic water-without the Gin-the last in the evening,and it does help circa 75%.so far,nothing is perfect,we are all different,believe in it and the help that HealthUnlocked gives

    ..........wishes to all, John

  • Thanks for your replies everyone. Hope we all feel better soon! . x

  • thanks

You may also like...